Skip to main content

Frequently (and not so frequently) Asked Questions

Simple keyword search (one or two words only)

 


BRIEF: My sister took too high a dose of bloodroot. What will that do to her?


QUESTION:
I have talked with my sister and she took something called Tannelbit. She took 3 capsules 3 times a day. She found out that she took way over the recommended dose of bloodroot. The "nurse" that had prescribed it for her gave her the wrong dosage. She is now able to eat but is still experiencing much burning in her throat and passages. Her hands swell when she is around any type of chemicals such as perfume or hairspray or exhaust fumes. They also turn bright red. The other thing she took was UVIURSI 1/2 teas 3x/day for 6 weeks. I have no idea what that may be.

ANSWER:

The burning sensation in mucous membranes is typical of bloodroot overdose, but the sensitization to odors is not. She is lucky she didn't kill herself off with this stuff, people have been killed ODing on on bloodroot. The main constituent among the bloodroot alkaloids (sanguinarine)has some narcotic properties, but can cause glaucoma at high doses, so she should have her eyes checked, too. There are many other active alkaloids in bloodroot, too. Many, like sanguinarine, can affect the heart and respiratory system. Uva ursi is made from manzanita bushes in California but the active ingredient is found in other species of plants, too. It is a diuretic and has tannin-like properties. It has been used for centuries to cure urinary tract infections and I'll bet it works, too. It is cleared through the kidneys, yet still has some gallotannin anti-bacterial properties. This is very commonly found in women's health herbal guides. One would not want to take this longer than a week or so, because it could damage what it was cleansing, if you get my drift.